Side effects with levothyroxine: Hi I have been... - Thyroid UK

Thyroid UK

111,520 members129,697 posts

Side effects with levothyroxine

Shaz265
Shaz265

Hi I have been taking levothyroxine for several years I have always felt unwell since taking it, nausea pretty much daily and peripheral neuropathy, things Got so bad I stopped taking it last year for a few months all these side effects disappeared, I have had to restart however as tiredness++ and TSH climbing again, symptoms have now returned, I have changed to taking at night and tried several different brands, there are no other alternatives available in the UK on the NHS and I wondered is there a transdermal patch?

13 Replies
oldestnewest
SeasideSusie
SeasideSusieAdministrator

Shaz265

Here is a list of all thyroid hormone replacement available:

thyroiduk.org/tuk/treatment...

You will see that all tablets and liquids have excipients.

The cleanest Levo is Tirosint which is a gel capsule which contains just Levothyroxine sodium, gelatin, glycerin, water. Whether or not your GP can prescribe this is another thing.

I am unaware of a levothyroxine transdermal patch.

How much are you taking? Have you tried taking in in split doses so the body isn't getting a big hit in one go?

Have you any recent blood results to share. We always like to check on here that any symptoms are not due to being undermedicated in our opinion.

Shaz265
Shaz265 in reply to Lalatoot

I only take 50mcg at present but GP has phoned this am to say I need to increase to 100mcg, as TSH still raised i think it was 6,I have tried taking at different times of day and lots of different brands.

Thanks I will investigate with GP

I had to split mine into 2 doses and take one in morning and one at night. I didn't like taking it and I had lots of symptoms. I struggled to build up to a dose of 50mcg and a second dose of 25mcg per day. Still had symptoms. I eventually cut back on the levo as I felt it was the culprit. I felt great for a few months. Then I was super hypo! It turns out that for 4 years I was undermedicated and this is what was causing my symptoms. I increased the levo slowly to 2 x 50mcg per day and I still had some symptoms. TSH was 0.19 so under range and FT4 19 where top of range is 22. FT3 was 4.5 where bottom of range is 4. So it became clear that I was not good at converting. I have just start adding t3 to my levo.

I am not suggesting that you are not having problems with the levo,; I am telling you my story incase it helps add a different perspective to things.

Shaz265
Shaz265 in reply to Lalatoot

Thanks for your advice, I do know it is the levo though as i stopped it for several months last year as I was feeling so unwell and all the side effects went, the only reason I started again was due to the extreme tiredness. My Dr has told me to double my present dose as TSH still high, I did this 3 days ago and feel dreadful, I am looking into stopping the drug again and looming at alternatives diet and iodine supplements etc

Hi, I take T3 in addition to T4 and found it helped immensely. I also take Vit D and cut out gluten as much as possible.

Shaz265
Shaz265 in reply to suesku12

Hi I can't get T3 via my GP they won't prescribe it as not inline with NICE guidelines, I am looking into alternatives other than medication at present such as dietary and supplements.

Hi there, I was diagnosed as hypothyroid around 10 years ago. Since then my dose has fluctuated from 75mcg to 125mcg. My tsh goes up and down for some unexplained reason even though I take the prescribed dose every morning. I have since been diagnosed with erythromelalgia which is similar to peripheral neuropathy and this affects my feet, I wonder if there is a link between the two conditions. I have never felt sick or nauseous with the levothyroxine but like you I have never felt completely well since being diagnosed as hypo. They tell you to take your dose first thing in the morning and then wait an hour before eating and drinking but since day one I have taken my tablet first thing and have a cup of tea straight after. I have looked into other ways of treating this but my doc said my only option is the levothyroxine. I can't be bothered arguing with him so I'm stuck with the levothyroxine.

MitziMax
MitziMax in reply to doris59

if you drink tea or coffee or eat within an hour of taking you medicine it will not fully absorb into your bloodstream

Shaz265
Shaz265 in reply to doris59

I am looking at other ways the meds make me feel I'll, I have tried at least 6 different brands and changed the times I take it nothing works, still nausea most days and feel rubbish!

if you are on a generic levothyroxine.......T4....it will have fillers as they only have to be 90%

T4.

I had a similar problem with a mad itch.

Doctors do not know about the medication and some do not know about hypothyroidism.

Ask to be out on a Brand T4 as it will not have any fillers. Insist. I spent 2 years telling doctors I had hypothyroidism.

Don't suffer anymore. I use a web page wellbeinghealth

It will keep you informed

Shaz265
Shaz265 in reply to MitziMax

Hi yes I'm aware of fillers or exipients as we call them I am a nurse in UK, unfortunately the brand I need to try with not many exipients is imported from American and our drs will not prescribe. I have felt so rubbish past few days after increasing dose of Levo that I am considering stopping again and using supplements instead, I felt so much better off it until the tiredness cane back!

You may also like...